- AARP - http://blog.aarp.org -

Can painkillers increase the risk of hearing loss?

Posted By Correy Robertson On March 9, 2010 @ 1:31 pm In Personal Health | No Comments

I’ve never heard that one before. But it may be a reality, according to new research just published in the American Journal of Medicine. The LA Times covers [1]these new findings that the use of aspirin, acetaminophen and other analgesics can potentially double the risk of hearing loss:

Researchers reported recently in the American Journal of Medicine that use of acetaminophen more than twice a week by such men doubles the risk of hearing loss, use of ibuprofen and related non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk by nearly two-thirds, and regular use of aspirin increases it by about a third.
Studies in animals and anecdotal reports in humans have indicated that high doses of the analgesics could interfere with hearing, but there have been few studies looking at regular use and none studying acetaminophen (one brand name is Tylenol), according to the study authors.
It’s a pretty big finding for fellas to know, especially those who might have other risks for hearing loss.


Article printed from AARP: http://blog.aarp.org

URL to article: http://blog.aarp.org/2010/03/09/can_painkillers_increase_the_r/

URLs in this post:

[1] The LA Times covers : http://bulletin.aarp.org/yourhealth/discoveries/articles/painkillers_may_increase_risk_of_hearing_loss.html

Copyright © 2013 AARP. All rights reserved.